Di-Gesic is a brand name for the drug dextropropoxyphene. Other brand names include Darvocet-N and Darvon with APAP, which is a mixture of dextropropoxyphene and paracetamol. It is also occasionally mixed with aspirin to form Darvon with ASA. All of these mixtures require a prescription. Di-Gesic is considered an analgesic, and it is often prescribed to patients with a need for mild to moderate pain management drugs.
What Di-Gesic Is Used For?
Di-Gesic is used to treat a number of conditions including restless leg syndrome (RLS) and for rehab patients addicted to opiates. Though the drug would not be used on patients at a Di-Gesic detox center, it is often used on patients addicted to opioids. It is a weak opioid itself, so it helps to alleviate some of the physical symptoms of opioid withdrawal including muscle cramps. It does not, however, help with any of the mental withdrawal symptoms.
Di-Gesic is commonly compared to codeine, and it is structurally related to another drug, methadone. It can be habit-forming, even in recreational users. Di-Gesic or any of the other designer names for dextropropoxyphene should only be used as prescribed. Any other use may lead to addiction.
There are several possible side effects of using Di-Gesic, even if it is being used as prescribed. Those side effects may include:
- Drowsiness and impaired alertness
- Sore throat
- Abnormal heart rhythms that could be fatal
Symptoms of Abuse
A person who is using Di-Gesic outside of the label directions may need the help of a Di-Gesic withdrawal treatment facility. Symptoms to look for that could indicate abuse include:
- Hepatic dysfunction
- Hepatic necrosis
- Cardiac arrhythmias
If you suspect that someone you care about has any of these symptoms, call for more help and information.
The chance of an overdose with Di-Gesic is high, so symptoms of overdose in those suspected of abuse should be looked at carefully. After medical treatment, patients who overdose may be checked into a Di-Gesic detox program. These specialized Di-Gesic withdrawal treatment facilities can help avoid an overdose. The signs of a possible overdose include:
- General feeling of illness
Di-Gesic Detox Centers
“Rehab is often an inpatient process, meaning the person must stay in the care center for the duration of treatment.”
After an overdose, patients who enter Di-Gesic detox programs will be looked over by trained medical staff, and an individual plan for detox and addiction treatment will be drafted. There is no one plan that works for every patient because the level of addiction and toxicity in the body will vary with each individual.
During treatment at a detox center, a person may go through one of several withdrawal symptoms that are typical of not only Di-Gesic but also of other analgesics. Rehab is often an inpatient process, meaning the person must stay in the care center for the duration of treatment. Depending on their situation, they may be allowed visitors after the initial detox phase is over.
If you suspect that a friend or loved one may need treatment, call for more information.
A Di-Gesic detox center can help patients who are suffering from withdrawal symptoms due to Di-Gesic overdose or addiction. The drug itself can stay in the system for up to nine days. The signs of withdrawal include nausea that could be chromic, vomiting, muscle cramps, headaches, shaking, sweating and nightmares. In extreme cases, low dosages of other drugs may be prescribed to help deal with the withdrawal symptoms.
People who have had an addiction to Di-Gesic may wish to get treatment even after they leave a Di-Gesic detox center. This treatment generally includes counseling and other forms of therapy. This may include group therapy with others who have gone through the rehab process. In some cases, family or spousal counseling may be included in the post-detox treatment plan as well.
According to James Garbutt, MD of the University of North Carolina Chapel Hill, addiction is a chronic illness with no cure. This makes it especially important that a patient keep up with treatment even after successfully completing a detox and rehabilitation program.
If you think you or a loved one may need the help of a detox specialist, please call for an initial consultation.